Alert archive / Texas / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Midland/Odessa, TX

June 28, 2021Borden County, Dawson County, Scurry County, Texas

NWS Midland/Odessa, TX issued this areal flood warning at Jun 28, 2021, 12:27 PM CDT for Borden County, Dawson County, Scurry County, Texas. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2021, 12:27 PM CDT (17:27 UTC)
Expired
Jun 28, 2021, 7:30 PM CDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Dawson County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 113 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 12:39 PM CDTFLASH FLOOD16 Sw Snyder, TXREPORTS OF FLOODING ON FM 1298. MULTIPLE REPORTS OF FLOODING THROUGH OUT SCURRY COUNTY IN LOW LYING AREAS AND ON ROADWAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WGUS44 KMAF 281727
FLWMAF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
1227 PM CDT Mon Jun 28 2021

TXC033-115-415-282130-
/O.NEW.KMAF.FA.W.0004.210628T1727Z-210628T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Borden TX-Dawson TX-Scurry TX-
1227 PM CDT Mon Jun 28 2021

The National Weather Service in Midland/Odessa has issued a

* Flood Warning for...
  Borden County in western Texas...
  Dawson County in western Texas...
  Scurry County in western Texas...

* Until 430 PM CDT.

* At 1227 PM CDT, Emergency management reported highway 180 east and 
  west of Lamesa is closed due to water over the roadway. Heavy rain 
  has tapered off, but it will take most of the afternoon for water 
  to recede.

* Some locations that will experience flooding include...
  Snyder, Lamesa, Gail, J B Thomas Reservoir, Fluvanna, Lamesa 
  Municipal Airport, Los Ybanez, Knapp, Randalls Corner, Key, 
  Sparenberg, Hancock, Ira, Winston Field, Arvana, Tenmile, Dunn, 
  Klondike, Patricia and Punkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3296 10079 3253 10074 3253 10117 3254 10209
      3294 10210

$$

Gregory Murdoch
1 follow-up statement
824 
WGUS44 KMAF 282120
FLWMAF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
420 PM CDT Mon Jun 28 2021

TXC033-115-415-290030-
/O.EXT.KMAF.FA.W.0004.000000T0000Z-210629T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Borden TX-Dawson TX-Scurry TX-
420 PM CDT Mon Jun 28 2021

The National Weather Service in Midland/Odessa has extended the

* Flood Warning for...
  Borden County in western Texas...
  Dawson County in western Texas...
  Scurry County in western Texas...

* Until 730 PM CDT.

* At 420 PM CDT, Emergency management reported highway 180 east and 
  west of Lamesa is closed due to water over the roadway. Heavy rain 
  has tapered off, but high water remains across the warned area 
  with continued runoff resulting in flooding in drainage areas and 
  area creeks and streams.

* Some locations that will experience flooding include...
  Snyder, Lamesa, Gail, J B Thomas Reservoir, Fluvanna, Lamesa 
  Municipal Airport, Los Ybanez, Knapp, Randalls Corner, Key, 
  Sparenberg, Hancock, Ira, Winston Field, Arvana, Tenmile, Dunn, 
  Klondike, Patricia and Punkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3296 10079 3253 10074 3253 10117 3254 10209
      3294 10210

$$

JP

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood warning went out at Jun 28, 6:53 AM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 28, 6:53 AM CDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
653 AM CDT Mon Jun 28 2021

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 639 AM CDT Mon Jun 28 2021

An area of heavy rainfall is now departing MAF with radar trends
showing a lull in convective activity expected across the eastern
terminals over the next few hours. However, showers and storms
should increase in coverage by 15Z across the SE NM terminals with
TSRA expected at CNM and HOB. Heavy rainfall will reduce VSBYs to
around 2SM at times. Current area cigs range from VFR to MVFR.
Low ceilings should lift before 18Z at most terminals except for
CNM and HOB where MVFR/IFR ceilings will continue into the
afternoon due to persistent thunderstorms.

&&

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 308 AM CDT Mon Jun 28 2021

Additional rounds of heavy rainfall will be possible throughout
the day today and into tonight. A Flash Flood Watch is now in
effect thru 12Z Tuesday. An environment that is rich with moisture
remains in place over the forecast area. PWATs are 2-3 sd above
normal, a stationary front is draped across region, and a nearly
stationary ULL is situated over far W TX. All of these factors
will contribute to continued heavy rainfall and potential flash
flooding. Latest CAMs including 3km NAM and HRRR place the highest
QPF totals across Eddy County and the HWY 54 corridor. Storm
totals thru Tuesday morning could reach upwards of 2-3" across SE
NM. An additional 1-2" will be possible along and N of the I-20
corridor where flash flood guidance would easily be overcome due
to recent rainfall and already saturated soils. Temperatures will
remain well below seasonal norms today and Tuesday due to
persistent cloudiness and abundant moisture.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 308 AM CDT Mon Jun 28 2021

Rain chances begin diminishing on Wednesday as an upper level
trough lifts to the north and high pressure over the southeastern
U.S. builds over Texas. The highest PoPs late in the week will be
over the western CWA, in closer vicinity to the trough and
diminish to the east as the influence of high pressure increases.
The high pressure building in will also cause temperatures to
increase with highs approaching normal levels by Friday. It is
then that a low pressure system over the Great Lakes sends another
cold front into the area on Saturday. This front, combined with a
series of upper disturbances associated with the low will increase
instability and once again create a decent chance for rainfall
over the weekend. Week cold air advection and increasing cloud
cover will drop temps a few degrees continuing refreshingly cool
weather. The NBM appears to be handling temps and PoPs pretty well
and the extended forecast remained pretty close to this guidance.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               79  67  81  67 /  70  70  60  60
Carlsbad                 75  65  77  65 /  80  80  90  80
Dryden                   88  70  87  70 /  40  50  40  50
Fort Stockton            81  67  83  67 /  70  60  60  60
Guadalupe Pass           69  60  71  61 /  80  80  80  70
Hobbs                    73  65  75  65 /  80  80  80  80
Marfa                    77  60  79  59 /  70  60  70  50
Midland Intl Airport     78  67  80  67 /  70  70  60  60
Odessa                   79  67  80  67 /  70  70  70  60
Wink                     82  69  84  68 /  80  80  70  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Tuesday morning for Andrews-Borden-
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-
     Presidio Valley-Reeves County Plains-Scurry-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

&&

SHORT TERM...24
LONG TERM....10
AVIATION...24
Hazardous weather outlook, Jun 28, 3:28 AM CDT, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
328 AM CDT Mon Jun 28 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-290830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
328 AM CDT Mon Jun 28 2021 /228 AM MDT Mon Jun 28 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms capable of producing heavy rainfall, gusty winds,
frequent lightning, and flash flooding are expected across much
of the area today and tonight. A Flash Flood Watch is now in effect
through late tonight for the Permian Basin, southeast New Mexico,
the upper Trans Pecos, and Davis Mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms producing heavy rainfall may result in flash flooding
over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated and any reports of flooding or
flash flooding can be relayed to local officials or the NWS.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jun 28, 8:42 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
842 AM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
06/28/2021                   MIDLAND            TX   NWS EMPLOYEE

            FLOODED ROADWAY WITH 6 FEET OF WATER ON MIDLAND DRIVE AND
            BUSINESS 20

0826 AM     FLASH FLOOD      4 N ODESSA              31.91N 102.37W
06/28/2021                   Ector              TX   TRAINED SPOTTER

            FLOODED ROADWAY 4.2 MILES NORTH OF ODESSA, MULTIPLE RANCH
            ROADS FLOODED

&&

MATTHEW.D.JOHNSON
Local storm report, Jun 28, 9:21 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
921 AM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      FLUVANNA                32.89N 101.15W
06/28/2021                   SCURRY             TX   PUBLIC

            NUMEROUS ROADS AND FIELDS FLOODED

0919 AM     FLASH FLOOD      LAMESA                  32.73N 101.96W
06/28/2021                   DAWSON             TX   LAW ENFORCEMENT

            MULTIPLE FLOODED ROADWAYS AND FIELDS SINCE 6AM

&&

MATTHEW.D.JOHNSON
Local storm report, Jun 28, 9:37 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
937 AM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      6 ENE ODESSA            31.89N 102.27W
06/28/2021                   Midland            TX   NWS EMPLOYEE

            ROADS AND HOUSES FLOODED ON COUNTY ROAD 122 EAST OF
            FAUDREE ROAD

&&

MATTHEW.D.JOHNSON
Local storm report, Jun 28, 9:52 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
952 AM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
06/28/2021                   ECTOR              TX   PUBLIC

            MULTIPLE ROADS AND PARKING LOTS FLOODED ACROSS ODESSA.

&&

MATTHEW.D.JOHNSON
Local storm report, Jun 28, 10:33 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1033 AM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      FLUVANNA                32.89N 101.15W
06/28/2021                   SCURRY             TX   TRAINED SPOTTER

            RANCH ROAD 1269 AND FM ROAD 612 IS WASHED OUT.

&&

MATTHEW.D.JOHNSON
Local storm report, Jun 28, 11:58 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1158 AM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     FLASH FLOOD      9 E LAMESA              32.73N 101.80W
06/28/2021                   Dawson             TX   EMERGENCY MNGR

            HWY 180 HAS BEEN SHUT DOWN EAST OF LAMESA AS RESULT OF
            FLOODING.

&&

MATTHEW.D.JOHNSON

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:44 AM CDTFlash Flood WarningMAFDawson4 hr
Jun 28, 4:52 AM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
Jun 28, 5:45 AM CDTFlash Flood WarningMAFEctor, Midland105 min
Jun 28, 6:00 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Jun 28, 7:05 AM CDTFlash Flood WarningMAFAndrews, Ector, Gaines4 hr
Jun 28, 7:24 AM CDTAreal Flood WarningMAFReagan3 hr
Jun 28, 7:34 AM CDTAreal Flood WarningMAFEctor, Midland3 hr
Jun 28, 7:43 AM CDTAreal Flood AdvisoryMAFDawson, Martin3 hr
Jun 28, 9:13 AM CDTAreal Flood WarningMAFBorden, Dawson, Howard, Mitchell, Scurry3 hr
Jun 28, 10:32 AM CDTAreal Flood AdvisoryMAFEctor, Midland4 hr
Jun 28, 10:50 AM CDTAreal Flood AdvisoryMAFDawson, Martin4 hr
Jun 28, 12:53 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves, Winkler4 hr
Jun 28, 2:45 PM CDTFlash Flood WarningMAFCulberson, Loving, Reeves, Winkler3 hr
Jun 28, 3:03 PM CDTAreal Flood WarningMAFEctor, Midland3 hr
Jun 28, 3:36 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Reeves3 hr
Jun 28, 4:52 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland3 hr
Jun 28, 5:03 PM CDTFlash Flood WarningMAFMidland98 min
Jun 28, 5:45 PM CDTFlash Flood WarningMAFLoving, Reeves, Ward, Winkler3 hr
Jun 28, 6:01 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jun 28, 6:12 PM CDTAreal Flood AdvisoryMAFCrane, Upton3 hr
Jun 28, 6:25 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr

Nearby

Areal Flood Warnings in Texas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.